Dermatitis caused by dimethyl cyanocarbonimidodithioate.

Journal of toxicology. Clinical toxicology (1992-01-01)
D Z Hung, J F Deng, W J Tsai
ABSTRACT

Dimethyl cyanocarbonimidodithioate (CAS No. 10191-60-3) a raw material for cimetidine synthesis, is labelled as an irritant on its storage tank. There is no information available regarding the toxic effects of human exposure. We report a case of severe dermatitis clinically resembling erythema multiforme following an accidental exposure to dimethyl cyanocarbonimidodithioate in an occupational setting. A clerk sifted a handful of dimethyl cyanocarbonimidodithioate from an unlabelled bucket through his bare hands during an inspection prior to customs clearance. Five hours later, while he was washing his hands, pruritus, erythema and vesicles developed over the exposed area. The skin condition worsened within two weeks, extending to his whole body with generalized erythema and vesicles of various sizes. Some vesicles became confluent with ruptured bullae, resembling a second degree burn over 40% of the body. Elevation of the serum IgE (705 mu/mL, normal less than 300 mu/mL) and lymphocyte activation with an increased 3H-thymidine uptake by the patient's mononuclear cells suggested that this episode resulted from a cell-mediated allergic skin reaction. The skin lesions improved progressively after systemic steroid therapy for about two weeks. Dimethyl cyanocarbonimidodithioate is used as a raw material for cimetidine synthesis by some pharmaceutical manufacturers. Our experience suggests that a severe reaction similar to that caused by another H2-blocker, ranitidine and its intermediate may be caused by dimethyl cyanocarbonimidodithioate in occupational exposures. Systemic steroid administration is beneficial in treatment.

MATERIALS
Product Number
Brand
Product Description

Sigma-Aldrich
Dimethyl N-cyanodithioiminocarbonate, 90%